Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 112, NWS Binghamton, NY

July 9, 2006Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 9, 2006, 7:36 PM EDT for Susquehanna County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2006, 7:36 PM EDT (23:36 UTC)
Expired
Jul 9, 2006, 8:30 PM EDT
In force
54 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:25 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 9, 2:25 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT SUN JUL 9 2006

.SHORT TERM (TONIGHT - TUESDAY)...
WIDELY SCATTERED ACTIVITY ACROSS THE CENTRAL SOUTHERN TIER NORTHEAST
INTO THE WESTERN MOHAWK VALLEY. H5 WAVE WILL MOVE ACROSS NORTHERN
NEW JERSEY THROUGH EASTERN NEW YORK THIS EVENING AND STEEPEN MID
LEVEL LAPSE RATES SLIGHTLY. THIS COMBINED WITH DIURNAL HEATING, WILL
KEEP WIDELY SCATTERED CONVECTION GOING THROUGH EARLY EVENING. WILL
CONTINUE WITH SLIGHT CHC THROUGH EVENING ACROSS ENTIRE CWA. UPPER
LEVEL TROF CURRENTLY OVER LAKE SUPERIOR WILL MOVE TO GEORGIAN BAY BY
12Z MON. AFTER EVENING PERIOD WILL GO DRY UNTIL LATE TONIGHT WHERE
LOW CHC POPS SEEM REASONABLE WITH APPROACHING H5 TROF.

MONDAY...TODAY WRF SHOWS A MORE NORTHERLY TRACK TO THE UPPER LEVEL
TROF WHICH IS MORE IN LINE WITH OTHER SHORT TERM MODELS. DIFFERENCES
STILL EXIST WITH TIMING AND POSITION, WRF STILL FURTHER SOUTH AND
SLIGHTLY SLOWER THAN GFS, BUT SOLUTIONS ARE MORE SIMILAR. AT THE
SURFACE BOUNDARY NOT VERY IMPRESSIVE AND MID LEVEL WINDS SHOW SPEED
MAX OF 25-30 KTS AT 700 MB. DUE TO MARGINAL INSTABILITY AND LACK OF
STRONG SHEAR (0-3KM 20 KTS), SEVERE WEATHER THREAT LOOKS MINIMAL. BY
AFTERNOON WENT LIKELY POPS ALL AREAS BUT FAR SE.

MONDAY NIGHT...UPPER LEVEL TROF CONTINUES SLOW PROGRESS EAST WITH
BULK OF FORCING GONE BY 06Z. AFTER LIKELY POPS DURING THE EVENING
FOR SUSQ/WRN CATSKILLS AND NE PA CUT BACK TO CHC AFTER 01Z THEN DRY
AFTER 05Z.

TUESDAY...SURFACE HIGH PRESSURE BUILDS DOWN BRIEFLY FROM THE UPPER
GREAT LAKES. WITH DECENT LOW LEVEL DRYING UNDER WESTERLY FLOW AND
MODEL SOUNDINGS SHOWING MID LEVEL CAP, A DRY DAY WITH PARTLY SUNNY
SKIES. MAXES SHOULD REACH THE LOWER 80S MOST PLACES.  RRM

&&

.AVIATION (09/18Z TO 10/18Z)...
VFR CONDS EXPECTED AGAIN AT ALL TAF SITES.  BKN050 CIGS EXPECTED
AFTER 20Z WITH CB.  ISOLD -TSRA POSSIBLE BUT NOT EXPECTED TO
DIRECTLY IMPACT TAF SITES.  WINDS SHIFT OUT OF THE SOUTH AFTER 00Z
WITH CLDS BECOMING SCTD AFTER SUNSET.  APPROACHING CLD FRNT WILL
BRING LIGHT SHOWERS TO KITH/KELM AFTER 14Z...THEN BTWN 15-18Z
ELSEWHERE.  -PB

&&

.LONG RANGE (TUE NIGHT - SUN)...
STILL A DISPARITY AMONG WRF/GFS IN THE LONG RANGE.  HIGH WILL SHIFT
OFF TO THE EAST ON TUE NIGHT.  H5 SYSTEM OVERRIDING CENTRAL PLAINS
RIDGE WILL BEGIN TO EJECT EAST BY 12Z WED.  12Z WRF DIGS TROF INTO
UPPER MIDWEST AND DEEPENS IT VS GFS WHICH IS WEAKER/MORE PROGRESSIVE
WITH FEATURE.  THUS...ASSOC SFC LOW/WARM FRONT FURTHER EAST PER GFS
AND AFFECTS FA STARTING WED MORNING.  SOLN WILL LIKELY LIE SOMEWHERE
IN THE MIDDLE SO HAVE GONE WITH MODEL BLEND BTWN MAV/MET GUIDANCE.
UPPER LOW THEN MOVES VERY SLOWLY TOWARD NORTHEASTERN U.S. THRU
FRIDAY WITH ECMWF ABOUT 12 HRS FASTER.  WILL LINGER CHC POPS TIL 00Z
SAT BEFORE ENDING PCPN.  REINFORCING FRONT BEING ADVERTISED FOR SUN
BUT WILL LEAVE DRY FOR NOW.  -PB

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Jul 9, 3:13 AM EDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 AM EDT SUN JUL 9 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-100715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
313 AM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON. THERE IS A
BETTER CHANCE FOR A THUNDERSTORM TONIGHT AS A COLD FRONT DIPS
DOWN FROM ONTARIO. SEVERE WEATHER IS NOT EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE OVER THE REGION ON MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DJP

In the hours before

Special weather statement, Jul 9, 2:30 PM EDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT SUN JUL 9 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-100030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
230 PM EDT SUN JUL 9 2006

...MORE SHOWERS AND THUNDERSTORMS EXPECTED ON MONDAY...

A COLD FRONT APPROACHING FROM THE NORTHWEST WILL BRING SHOWERS AND
THUNDERSTORMS TO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA ON
MONDAY. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL IN A BRIEF PERIOD OF TIME. HOWEVER...WIDESPREAD
AMOUNTS WILL ONLY RANGE FROM ONE QUARTER TO ONE HALF INCH.

THE HEAVIEST RAINFALL COULD PRODUCE SHARP RISES ON SMALL CREEKS
AND STREAMS. MAIN STEM RIVERS SHOULD ONLY EXPERIENCE MINOR RISES OF
UP TO ONE FOOT ON MONDAY. FORECAST RAINFALL AMOUNTS INTO MONDAY
NIGHT ARE NOT EXPECTED TO CAUSE FLOODING ON AREA RIVERS.

PB
Special weather statement, Jul 9, 5:50 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
550 PM EDT SUN JUL 9 2006

PAZ047-092230-
LUZERNE PA-
550 PM EDT SUN JUL 9 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SHICKSHINNY...AND MOVING
  NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SHICKSHINNY AND KOONSVILLE AT 555 PM EDT...
  LEE AND SLOCUM AT 605 PM EDT...
  GLEN LYON AND MUHLENBERG AT 615 PM EDT...
  ALDEN AT 620 PM EDT...
  PIKES CREEK AND NANTICOKE AT 630 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

JAB
Special weather statement, Jul 9, 6:20 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
620 PM EDT SUN JUL 9 2006

NYZ056-PAZ039-092300-
BROOME NY-SUSQUEHANNA PA-
620 PM EDT SUN JUL 9 2006

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GREAT
  BEND...AND MOVING NORTH AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WINDSOR AT 630 PM EDT...
  EAST WINDSOR AND SANITARIA SPRINGS AT 640 PM EDT...
  BELDEN AND HARPURSVILLE AT 650 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

A SECOND THUNDERSTORM WAS FOLLOWING THE FIRST. THIS STORM ALSO HAD
HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING. THIS HEAVY RAIN
COULD CAUSE MINOR LOCALIZED FLOODING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 9, 6:35 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
635 PM EDT SUN JUL 9 2006

NYZ023>025-092330-
CHEMUNG NY-SCHUYLER NY-TOMPKINS NY-
635 PM EDT SUN JUL 9 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CAYUTA...
  AND MOVING NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALPINE AT 640 PM EDT...
  NEWFIELD HAMLET AND WEST DANBY AT 710 PM EDT...
  NEWFIELD AT 715 PM EDT...
  ENFIELD AT 720 PM EDT...
  DANBY AT 725 PM EDT...
  SOUTH HILL AND ITHACA AT 730 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RAINFALL
AMOUNTS COULD BE AROUND 1 INCH IN LESS THAN 1 HOUR.
Special weather statement, Jul 9, 7:22 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
722 PM EDT SUN JUL 9 2006

PAZ047-100000-
LUZERNE PA-
722 PM EDT SUN JUL 9 2006

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LUZERNE TO SPRINGTOWN TO 6 MILES SOUTHWEST OF HAZLETON...AND
  MOVING EAST AT 5 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  PRESTON AND ALBERT AT 730 PM EDT...
  SWOYERSVILLE AND KINGSTON AT 735 PM EDT...
  FORTY FORT AND ASHLEY AT 740 PM EDT...
  HAZLETON AT 745 PM EDT...
  WILKES-BARRE AND JEANESVILLE AT 750 PM EDT...
  PARSONS AND WYOMING AT 755 PM EDT...
  PENOBSCOT AND HUDSON AT 800 PM EDT...

ONE HALF INCH HAIL HAS BEEN REPORTED WITH A THUNDERSTORM IN THE
WILKES-BARRE AREA.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
Local storm report, Jul 9, 7:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
731 PM EDT SUN JUL 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             NEWFIELD                42.37N 76.58W
07/09/2006  E0.88 INCH       TOMPKINS           NY   PUBLIC

0720 PM     HAIL             ITHACA                  42.44N 76.50W
07/09/2006  E0.88 INCH       TOMPKINS           NY   PUBLIC

&&

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:07 PM EDTSevere Thunderstorm WarningBGMTompkins53 min
Jul 9, 7:58 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego44 min
Jul 9, 7:53 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.